Help: need opinions on oral Diabetic meds

majikinfl
By majikinfl Latest Reply 2011-06-03 08:14:23 -0500
Started 2011-06-02 12:46:56 -0500

I have read a lot about different medications available. Some scare the pants off me…others not so much. Metformin scares me the most. I am currently on Insulin and the nurse practitioner was wanting to switch me to Oral medication since my blood sugar is so low. I told her NO not until I see the MD. Would love some personal experiences with different medications specifically if you were ever on Insulin. Personally would just like less insulin but apparently she thinks I don't need insulin all the time. Any helpful input is most welcomed and thank you!!


12 replies

edvel54
edvel54 2011-06-02 19:07:32 -0500 Report

I have been on Avandia, Actos,Advanmet, Metformin, janumet, Januvia, Byetta & Lantus.
They are all good medications, but they all have side effects.
Actos, Avandia & Advanmet are all suppose to cause heart problems. They also can cause sinus infections.
Metformin causes diarrhea and stomach ailments. I don't take it because it may have caused kidney problems. Janumet has Metformin in it.
Byetta made me violently ill. and now it is Januvia & Lantus
Check out the websites and look at the warnings and side effects and them pick the lessor of all evils.

berrykins0
berrykins0 2011-06-02 17:31:32 -0500 Report

i use metforin i don't have any problems with it. i have been on it for 2 yrs. never been on insulin. the metforin is not likely to cause low blood sugars that's one benifite to taking it. plus it has been around for a long time too.

Dixiemom
Dixiemom 2011-06-02 15:38:21 -0500 Report

I found 2 books that have helped me tremendously. One is Blood Sugar 101 by Jenny Ruhl and The First Year: Type 2 Diabetis., by Gretchen E. Becker. Both are helpfull and do explain about diet and meds, especially the 2nd one. I found them on Amazon.com. I put the Kindle on my computer and downloaded them but they do have hard copies.

kdroberts
kdroberts 2011-06-02 15:30:32 -0500 Report

Metformin is the one diabetes drug you shouldn't be scared of. It's one of the oldest, the safest, the cheapest and has many, many benefits. It is true that it can have some side effects but more people don't have them than do. If your blood sugar is too low and you take insulin, why wouldn't the recommendation be to take less?

majikinfl
majikinfl 2011-06-02 16:54:49 -0500 Report

Thanks, every one I know that was on it gained a ton of weight…I already weigh a ton…lol, read side effects and it just frightened me, they don't tell you 15 of 500,000 had the side effect so knowing others take without problem is helpful. Thank you for sharing.

kdroberts
kdroberts 2011-06-03 08:14:23 -0500 Report

One side effect of metformin, and they have no idea why, is that diabetics who take it have a lower death rate than those who don't. It's not specific to any gender, age, race or linked to deaths in a specific category (stroke, heart attack, etc) or because blood sugar is lower, you just have less of a chance of dying when you take it!

Trudie Ann
Trudie Ann 2011-06-02 17:22:04 -0500 Report

I have been on it for approx 6 years, and I haven't gained any weight. I weigh between 128 and 132. I never go over that. Of course I try to eat right and go for a walk every day with my dog. I take Metformin 500. At first I had to take it 5 times a day, 2 am, 1 noon, and 2 at supper. Now I only have to take 3 times a day some times. Of course every one is different. It's up to your Dr., and even then stay in touch with him if you have any problems wether you think they are related to the prescription or what.

realsis77
realsis77 2011-06-02 15:21:16 -0500 Report

Hi. I take insulin now also. I was on oral medication and made the switch. I'm very glad I did! First oral meds did NOTHING for my blood sugar! I was running 300 to 400 on them. Second they gave me a horriable headache and upset my stomache. Now, everyone is different and this is only MY expirence. The oral med was januvia. I might as well of taken a sugar pill! My body does not react well with the oral treatment. I felt like giving up but then I got switched to two different kinds of insulin. It was a God send for me! Once I got my dose adjusted I was running perfect numbers! I had tons more enegery and I didn't struggle any longer with high numbers as long as I took my insulins as directed! It was like night and day for me! I'm so glad I take my insulin now. The pills were awful for me the only thing they did for me was give me a huge headache! So that's my expirence. Many people control well with pills I'm just not one of them. Also I couldn't take the side effects. But many people have no complaints with them. I just couldn't control my sugar on them I was WAAAY out of control. Now I'm happy to say with insulin I'm doing wonderful and my numbers show it! I do hope you have a better expirence than I did with the oral meds! Hopefully they will help you control better than they did me!

majikinfl
majikinfl 2011-06-02 16:56:54 -0500 Report

Thanks for sharing. I tend to react differently to all medications…more like a Teen..Appreciate your thoughts.

realsis77
realsis77 2011-06-03 07:41:40 -0500 Report

No problem. I wish you the best! If you start having trouble with the switch over id let my doc know immediatly! Espically if you begin to struggle with high sugars! Hopefully it will work with your body! If not don't wait make your doc aware! I don't have any idea why the pills did nothing for me?? Perhaps I'm not producing enough of my own insulin?? But hopefully you won't have that issue?? Everyone is so different and you never know until you try.wouldn't it be nice to control your diabetes by pills alone? Not everyone can do it but hopefully you can! Please keep us posted on how your doing. God bless

Next Discussion: Sugar Suppliments »